Eight months after the initial presentation, there was no change in VA. He had received two additional cycles of etoposide only and had external beam radiation to the chest and abdomen after recurrence. Macula OCT was also consistent with the prior findings. His ocular examination remained stable, however, he eventually passed away due to complications associated with his malignancy one year after the initial presentation.
In the case described, the patient developed vision loss while undergoing cisplatin therapy for a small cell tumor of unknown primary origin. His findings included subretinal fluid, outer retinal changes and abnormal electroretinogram findings in the affected eye. The subretinal fluid and subsequent vision loss occurred only during the time he was undergoing cisplatin therapy. Other considerations could be a new onset of central serous retinopathy (CSR) not associated with cisplatin, or another source of subretinal fluid such as occult choroidal neovascularization.
Previous reports have described subretinal fluid associated with cisplatin toxicity in association with other findings.2–9 Based on the authors' literature review, OCT images were not available in these earlier cases. The authors' patient did not experience orbital changes, which have been associated with intra-arterial administrations of the medication but not described in the intravenous course.6 For this patient, symptoms began with medication administration and did not recur after the medication was stopped, further supporting the authors' belief that cisplatin was causative for his retinopathy. He did not receive any concurrent corticosteroid therapy. His prior history of obstructive sleep apnea may have also put him at risk for CSR, but if this were the only cause of his serous retinopathy, the authors would have expected it to continue even with cessation of cisplatin.
It is possible that the patient may have had some predisposing factors to developing serous retinopathy, such as a thickened choroid and obstructive sleep apnea, but there was no prior evidence of earlier episodes. Optical coherence tomography, fundus photographs, and fundus autofluorescence images from a year before this episode were normal. He did not have fluorescein or indocyanine green angiogram performed due to poor health, but OCT angiography showed no evidence of choroidal neovascularization. Fundus autofluorescence also did not indicate any patches of retinal pigment epitheliumdamage or evidence of guttering fluid. Perhaps in this patient, several predisposing conditions existed and the cisplatin therapy caused a sudden acute reaction leading to accumulation of subretinal fluid. Since platinum-based chemotherapy has also been associated with optic nerve and cortical toxicity, perhaps the photoreceptor damage in the authors' patient is related to the common embryologic origins of these tissues.
Many cases of CSR have visual improvement with resolution of the subretinal fluid. Spaide et al10 showed that patients with CSR over 50 years of age had worse VA than those suffering from CSR at a younger age. This patient's younger age may explain the more severe vision loss in the patient's left eye despite resolution of the subretinal fluid. Also, this supports the hypothesis that the serous reaction is medication-related, as the patient's VA did not improve after resolution of the subretinal fluid.
Because this patient was very ill with a malignancy, a paraneoplastic syndrome, such as bilateral diffuse uveal melanocytic proliferation, was included in this differential diagnosis. However, in this patient there were no proliferations of melanocytes and the presentation of subretinal fluid was unilateral.
There have been varied presentations of cisplatin toxicity in the literature, and none have described OCT findings in these cases. One prospective study of 15 patients demonstrated thinning of their retinal nerve fiber layer with associated frequency doubling technology perimetry field loss secondary to cisplatin therapy.2 In these cases, no retinal changes were noted on fundoscopy.
Retinal toxicity was described in a retrospective case series in which eight women reported blurred vision and three others reported altered color perception.3 Testing of these patients revealed diminished VA, blue-yellow acquired color deficiency, rod and cone deficiencies on electroretinogram, and granular pigmentation of the macular area, which were all specific findings for retina-only toxicity. Electroretinogram changes have been noted in other reports,4,5 although histologic specimens from one patient indicated no changes in the photoreceptor layer.4 In another case, a patient who received intra-arterial cisplatin was found to have pigment epithelial detachments, choroidal folds, and an inferonasal serous retinal detachment.6 This last case may be most similar to the authors' case due to the presence of subretinal fluid, however, OCT was not available in that case. Other forms of toxicity that have been reported included retinal ischemia and neovascularization,7 and cortical blindness.8
Taxane-based chemotherapy agents, which are frequently used in combination with platinum-based medications, have been reported to cause macular edema.9 In this patient, however, no taxane-based therapy was associated with his treatment. In addition, etoposide was continued after discontinuation of the cisplatin and the subretinal fluid did not recur, further supporting the association of his toxicity with cisplatin treatment and not another medication.
It is important for providers to be aware that this may be a mechanism for vision loss from cisplatin. In this case, had treatment been continued, his fellow eye may have been at risk. Perhaps his thickened choroid and pre-existing obstructive sleep apnea were risk factors for cisplatin-associated serous retinopathy. Further evaluation of patients treated with cisplatin or other platinum-based therapies may help to elucidate how and if photoreceptor function is affected with cisplatin therapy, and possible asymptomatic serous detachments outside the macula that could indicate unrecognized toxicity.
Commonly used to treat various solid tumors, cisplatin is not without significant neurologic, ocular, and retinal toxicities. Multimodal imaging may further the authors' understanding of toxicity and this case highlights the benefits of OCT, especially with color vision deviation or visual acuity change. Due to the diffuse photoreceptor atrophy seen on OCT it is unlikely that vision can be restored although no progression should occur.
1. Dowlati A, Crosby L, Remick SC, et al. Paclitaxel added to the cisplatin
/etoposide regimen in extensive-stage small cell lung cancer—the use of complete response rate as the primary endpoint in phase II trials. Lung Cancer 2001;32:155–162.
2. Bakbak B, Gedik S, Koketir BE, et al. Assessment of ocular neurotoxicity in patients treated with systemic cancer chemotherapeutics. Cutan Ocul Toxicol 2014;33:7–10.
3. Wilding G, Caruso R, Lawrence TS, et al. Retinal toxicity after high-dose cisplatin
therapy. J Clin Oncol 1985;3:1683–1689.
4. Katz BJ, Ward JH, Dire KB, et al. Persistent severe visual and electroretinographic abnormalities after intravenous cisplatin
therapy. J Neuroophthalmol 2003;23:132–165.
5. Hilliard LM, Berkow RL. Retinal toxicity associated with cisplatin
and etoposide in pediatric patients. Med Pediatr Oncol 1997;28:310–313.
6. Wu HM, Lee AG, Lehane DE, et al. Ocular and orbital complications of intra-arterial cisplatin
: a case report. J Neuroophthalmol 1997;17:195–198.
7. Kwan ASL, Sahu A, Palexes G. Retinal ischemia with neovascularization in cisplatin
related toxicity. Am J Ophthal 2006;141:196–197.
8. Li Y, Li Y, Han G, et al. Paclitaxel-and/or cisplatin
-induced ocular neurotoxicity: a case report and literature review. OncoTargets Ther 2014;7:1361–1366.
9. Kuznetcova TI, Cech P, Herbort CP. The mystery of angiographically silent macular oedema due to taxanes. Int Ophthalmol 2012;32:299–304.
10. Spaide RF, Campeas L, Hass A, et al. Central serous chorioretinopathy in younger and older adults. Ophthalmology 1996;103:2070–2079.
Keywords:© 2019 by Ophthalmic Communications Society, Inc.
Cisplatin; central serous retinopathy; photoreceptor toxicity